Georgia, 2009

Damaging Winds in Georgia, August 25, 2009

August 25, 2009 · NWS JAX · 2 events in 1 county or zone

A coastal trough was offshore of the Florida coast with a convergence zone just north of the Georgia and Florida state line. A moist and unstable airmass was in placed that fueled numerous showers and storms along the sea breezes, outflows and convergence line.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAX wrote it up.

A coastal trough was offshore of the Florida coast with a convergence zone just north of the Georgia and Florida state line. A moist and unstable airmass was in placed that fueled numerous showers and storms along the sea breezes, outflows and convergence line.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Aug 25, 1:15 PM EST, 50 minutes earlier.

Area forecast discussion, Aug 25, 1:15 PM EST, 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSONVILLE FL
215 PM EDT TUE AUG 25 2009

.SHORT TERM...COASTAL TROUGH CONTINUES OFFSHORE AND STREAMLINE
ANALYSIS SHOWS CONVERGENCE ZONE HAS SHIFTED NORTH OF GA/FL BORDER
WITH SCT STORMS SPREADING WEST TO HWY 301. MOISTURE HAS MADE A BIG
COMEBACK IN EXCEPT FOR AREA W OF WAYCROSS TO LIVE OAK AND TRENTON...
ALTHO PWATS ARE NOT INCREASING QUITE AS FAST AS MODELS SUGGEST.
ISENTROPIC LIFT COMBINING WITH SBRZ ACTIVITY IS BRINGING SCT TO
NUMEROUS STORMS OVER CNTRL FL INTO OUR SRN TIER AND WILL KEEP
50-60% POPS IN THIS REGION. CONVECTION TENDS TO DWINDLE AS IT
REACHES THE DRIER AIR IN THE NW PORTION.

WILL SEE A RESURGENCE OF RAIN CHANCES ALONG THE E COAST TOWARD
MORNING. PATCHY FOG IS POSSIBLE LATE TONIGHT FAR WEST AND NW ZONES
WHERE SLIGHTLY COOLER TEMPS IN UPR 60S WILL BE. BEST CHANCE FOR
SHRA WED MORN (40%) WILL BE OVER ERN ZONES THEN ACTIVITY MOVES
INLAND WITH LIKELY POPS IN A WIDE SWATH ALONG THE I-75 CORRIDOR
WED AFTN. NEXT DISTURBANCE MOVES NE OF BAHAMAS WED NIGHT AND
THURS WITH SHIFT TO A COOLER NELY FLOW. WILL GO WITH SCT POPS
INLAND WITH SBRZ MERGERS NEAR I-75 CORRIDOR IN THE AFTN. DRIER AIR
WRAPPING AROUND THE TROPICAL LOW COULD AFFECT NEAR SHORE WATERS
AND WILL GO WITH ISOLD RAIN CHANCES ALONG THE E COAST.

.LONG TERM...THE DISTURBANCE WILL RACE OFF TO THE NE FRI/SAT
ALLOWING A DEEP LAYER RIDGE TO BUILD OVER S/CNTRL FL THIS COMING
WEEKEND. MEANWHILE ANOTHER MID/UPPER TROUGH WILL SPREAD OVER THE
ERN U.S. PUSHING A FRONT INTO S GA SUN NIGHT. MON/TUE WILL BRING
RETURN TO DEEP SWLY FLOW. MOIST AND UNSTABLE CONDS ARE EXPECTED
THRU THE PERIOD WITH POPS AOA NORMAL.

&&

.AVIATION...MOISTURE LADEN AIR MOVING IN OFF THE ATLANTIC HAS
RESULTED IN AN EARLY START TO SHRA AND TSRA ACTIVITY FOR THE EAST
COAST FL TERMINALS. DESPITE THE PREVALENT SHRA ACTIVITY...CONDITIONS
HAVE REMAINED LARGELY VFR ACROSS THE AREA. STILL HAVE SHORT TERM
TEMPOS IN WITH A LATER START OF TSRA FOR THE GNV TERMINALS. SHOULD
BE SOME MVFR VSBYS TONIGHT...ESPECIALLY AT VQQ FOR THE OVERNIGHT
PERIOD.

&&

.MARINE...TRANQUIL CONDITIONS IN THE NEAR TERM WITH NO FLAGS
ANTICIPATED WILL QUICKLY TRANSITION TO INCREASING SWELLS LATER IN
THE PERIOD AS NEXT DISTURBANCE PASSES TO THE NORTHEAST. AFTER GOOD
COORDINATION WITH MLB AND CHS...HAVE LEANED TOWARD THE NAM12 WHICH
MOSTLY CLOSELY MATCHED THE HPC/TPC POSITION THROUGH FRI. THIS WILL
YIELD WINDS OF SUSTAINED 15 KNOTS...WITH SCEC CONDITIONS POSSIBLE
FOR A BRIEF PERIOD OVER THE OFFSHORE PORTION. SWELLS WILL BE ON
THE ORDER OF 4 TO 6 FEET WITH 7 FEET NOT OUT OF THE QUESTION. OF
COURSE...DEPENDING ON THE DEVELOPMENT OF THIS SYSTEM...THESE
VALUES MAY NEED TO BE RAMPEDD UP WITH SUBSEQUENT FORECASTS.

&&

.PRELIMINARY POINT TEMPS/POPS...
AMG  70  91  71  91 /  30  50  10  30
SSI  77  87  75  88 /  20  30  10  20
JAX  72  88  71  90 /  30  40  10  30
SGJ  75  86  76  87 /  30  40  10  20
GNV  71  89  71  90 /  30  60  20  40
OCF  72  90  71  91 /  30  60  20  40

&&

.JAX WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
GA...NONE.
AM...NONE.
&&

TRABERT/DEESE/PRESNALL
Hazardous weather outlook, Aug 25, 3:55 AM EST, 10 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSONVILLE FL
455 AM EDT TUE AUG 25 2009

FLZ020>025-030>033-035>038-040-GAZ132>136-149>154-162>166-251000-
ALACHUA-APPLING-ATKINSON-BACON-BAKER-BRADFORD-BRANTLEY-
CAMDEN (COASTAL)-CAMDEN (INLAND)-CHARLTON-CLAY-CLINCH-COFFEE-
COLUMBIA-DUVAL-ECHOLS-FLAGLER-GILCHRIST-GLYNN (COASTAL)-
GLYNN (INLAND)-HAMILTON-JEFF DAVIS-MARION-NASSAU-PIERCE-PUTNAM-
ST JOHNS-SUWANNEE-UNION-WARE-WAYNE-
455 AM EDT TUE AUG 25 2009

THIS OUTLOOK IS FOR NORTHEAST FLORIDA AND SOUTHEAST GEORGIA.

.DAY ONE...TODAY AND TONIGHT...

THUNDERSTORMS WILL INCREASE AS THE DAY PROGRESSES AS A LIFTING
FRONTAL BOUNDARY INTERACTS WITH DAYTIME HEATING AND THE ATLANTIC
SEA BREEZE. LOCALLY HEAVY DOWNPOURS...GUSTY WINDS...SMALL HAIL...AND
FREQUENT CLOUD TO GROUND LIGHTNING CAN BE EXPECTED IN THE STRONGER
STORMS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH TUESDAY...

SCATTERED TO NUMEROUS SHOWERS AND AFTERNOON THUNDERSTORMS CAN BE
EXPECTED EACH DAY AS AN EASTERLY FLOW INCREASES MOISTURE OVER THE
AREA.

A TROPICAL LOW PRESSURE AREA OVER THE WESTERN ATLANTIC IS FORECAST
TO LIFT NORTHWEST THEN NORTH OVER THE ATLANTIC SEABOARD LATER THIS
WEEK. THERE IS SOME POTENTIAL FOR THIS FEATURE TO BECOME BETTER
ORGANIZED...ALTHOUGH ONLY INDIRECT IMPACTS ARE EXPECTED LOCALLY. LONG
PERIOD OCEAN SWELLS ASSOCIATED WITH THIS FEATURE WILL IMPACT THE
COASTAL WATERS WEDNESDAY THROUGH FRIDAY...WITH THE RIP CURRENT RISK
AGAIN BECOMING ELEVATED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT REQUESTED AT THIS TIME.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE
IN JACKSONVILLE WEBSITE ON THE INTERNET AT WEATHER.GOV/JAX.

ECZ

In the hours before

Special weather statement, Aug 25, 1:06 PM EST, 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
206 PM EDT TUE AUG 25 2009

FLZ037-038-251830-
FLAGLER-PUTNAM-
206 PM EDT TUE AUG 25 2009

...A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR SOUTHEASTERN
PUTNAM AND FLAGLER COUNTIES FOR STRONG WINDS AND EXCESSIVE LIGHTNING
VALID UNTIL 230 PM EDT...

AT 206 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED ALONG A LINE EXTENDING FROM 6 MILES
SOUTHEAST OF GEORGETOWN TO 7 MILES SOUTH OF BUNNELL...MOVING NORTH AT
15 MPH. THIS STRONG THUNDERSTORM WILL ALSO AFFECT AREAS AROUND
GEORGETOWN...BUNNELL...CRESCENT CITY...WELAKA...SATSUMA...POMONA
PARK...LAKE COMO...ESPANOLA AND ANDALUSIA THROUGH 230 PM EDT.
EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 35 TO 55 MPH
CAN BE EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

LAT...LON 2925 8127 2926 8141 2930 8142 2939 8143
      2937 8145 2933 8167 2935 8166 2937 8168
      2960 8172 2963 8125 2927 8116
TIME...MOT...LOC 1806Z 169DEG 14KT 2936 8155 2938 8130

ENYEDI
Special weather statement, Aug 25, 1:27 PM EST, 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
227 PM EDT TUE AUG 25 2009

FLZ040-251900-
MARION-
227 PM EDT TUE AUG 25 2009

...A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR EASTERN MARION
COUNTY FOR STRONG WINDS AND EXCESSIVE LIGHTNING VALID UNTIL 300 PM
EDT...

AT 227 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED ALONG A LINE EXTENDING FROM 4 MILES
NORTHEAST OF JUNIPER SPRINGS TO 5 MILES SOUTH OF JUNIPER SPRINGS...
MOVING NORTHWEST AT 25 MPH. THIS STRONG THUNDERSTORM WILL ALSO AFFECT
AREAS AROUND JUNIPER SPRINGS...MOSS BLUFF...SALT SPRINGS AND LYNNE
THROUGH 300 PM EDT. EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY
WINDS OF 35 TO 55 MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR
DAMAGE.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

LAT...LON 2915 8208 2949 8180 2948 8178 2944 8178
      2942 8174 2937 8174 2937 8169 2934 8167
      2933 8168 2928 8164 2905 8163 2904 8165
      2896 8165 2895 8174
TIME...MOT...LOC 1827Z 136DEG 20KT 2923 8171 2912 8177

ENYEDI
Special weather statement, Aug 25, 1:27 PM EST, 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
227 PM EDT TUE AUG 25 2009

GAZ150-152-164-251915-
BRANTLEY-CHARLTON-WARE-
227 PM EDT TUE AUG 25 2009

...A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR NORTHWESTERN
CHARLTON...SOUTHWESTERN BRANTLEY AND CENTRAL WARE COUNTIES FOR STRONG
WINDS VALID UNTIL 315 PM EDT...

AT 227 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 15 MILES SOUTHEAST OF NEEDHAM...OR 13
MILES NORTHEAST OF STEVEN FOSTER STATE PARK...MOVING NORTHWEST AT 5
MPH. THIS STRONG THUNDERSTORM WILL ALSO AFFECT AREAS AROUND
WAYCROSS...SUNNYSIDE AND NEEDHAM THROUGH 315 PM EDT. GUSTY WINDS OF
45 TO 55 MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR WIND DAMAGE.
HEAVY RAINFALL WILL PRODUCE PONDING OF WATER ON ROADWAYS AND MINOR
FLOODING OF LOW-LYING AREAS.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

LAT...LON 3110 8252 3125 8234 3112 8206 3103 8216
      3087 8227
TIME...MOT...LOC 1827Z 143DEG 6KT 3100 8226

DEESE
Special weather statement, Aug 25, 1:33 PM EST, 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
233 PM EDT TUE AUG 25 2009

FLZ033-037-038-251915-
FLAGLER-PUTNAM-ST. JOHNS-
233 PM EDT TUE AUG 25 2009

...A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR NORTHEASTERN
PUTNAM...NORTHWESTERN FLAGLER AND SOUTHERN ST. JOHNS COUNTIES FOR
STRONG WINDS AND EXCESSIVE LIGHTNING VALID UNTIL 315 PM EDT...

AT 233 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 4 MILES SOUTHEAST OF SAN MATEO...OR 6
MILES SOUTHEAST OF EAST PALATKA...MOVING NORTHWEST AT 10 MPH. THIS
STRONG THUNDERSTORM WILL ALSO AFFECT AREAS AROUND SAN MATEO...
PALATKA...ORANGE MILLS...HASTINGS...EAST PALATKA AND BOSTWICK THROUGH
315 PM EDT. EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 35
TO 55 MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

LAT...LON 2971 8178 2984 8151 2959 8142 2950 8157
TIME...MOT...LOC 1833Z 149DEG 7KT 2959 8153

ENYEDI
Special weather statement, Aug 25, 1:57 PM EST, 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
257 PM EDT TUE AUG 25 2009

FLZ040-251930-
MARION-
257 PM EDT TUE AUG 25 2009

...A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR MARION COUNTY FOR
STRONG WINDS...SMALL HAIL AND EXCESSIVE LIGHTNING VALID UNTIL 330 PM
EDT...

AT 257 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG
THUNDERSTORMS CENTERED ALONG A LINE EXTENDING FROM 8 MILES SOUTH OF
OCALA AIRPORT TO 6 MILES NORTHWEST OF JUNIPER SPRINGS...MOVING NORTH
AT 15 MPH. THESE STRONG THUNDERSTORMS WILL ALSO AFFECT AREAS AROUND
SILVER SPRINGS SHORES...SANTOS...OCKLAWAHA...MOSS BLUFF...LYNNE...
LAKE WEIR...JUNIPER SPRINGS...BELLEVIEW...OCALA AND SALT SPRINGS
THROUGH 330 PM EDT. HAIL UP TO ONE HALF INCH IN DIAMETER...EXCESSIVE
CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 35 TO 55 MPH CAN BE
EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

LAT...LON 2899 8236 2901 8237 2922 8240 2943 8176
      2942 8174 2937 8174 2937 8170 2904 8166
      2898 8235
TIME...MOT...LOC 1857Z 163DEG 11KT 2907 8226 2925 8180

ENYEDI
Special weather statement, Aug 25, 2:01 PM EST, 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
301 PM EDT TUE AUG 25 2009

FLZ032-033-037-251930-
CLAY-PUTNAM-ST. JOHNS-
301 PM EDT TUE AUG 25 2009

...A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR EASTERN CLAY...
NORTHEASTERN PUTNAM AND CENTRAL ST. JOHNS COUNTIES FOR STRONG
WINDS...SMALL HAIL AND EXCESSIVE LIGHTNING VALID UNTIL 330 PM EDT...

AT 302 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG
THUNDERSTORMS CENTERED 5 MILES NORTHWEST OF SPUDS...OR 5 MILES
NORTHWEST OF HASTINGS...MOVING NORTH AT 15 MPH. THESE STRONG
THUNDERSTORMS WILL ALSO AFFECT AREAS AROUND SPUDS...ELKTON...
BOSTWICK...PICOLATA AND BAKERSVILLE THROUGH 330 PM EDT. HAIL UP TO
ONE HALF INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND
GUSTY WINDS OF 35 TO 55 MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR
DAMAGE.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

LAT...LON 2988 8179 3001 8152 2976 8141 2969 8161
TIME...MOT...LOC 1902Z 167DEG 6KT 2978 8155

ENYEDI

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Ware

When
August 25, 2:05 PM EST
Where
Ware County, 2.16 mi SSW of Waycross
Measured
50 kt (58 mph) estimated gust
Reported by
Post Office
Coordinates
31.190, -82.360

A post office carrier reported trees blown down near Gilchrist Park. The time of the event was based on radar.

Thunderstorm Wind, Ware

When
August 25, 2:10 PM EST
Where
Ware County, 0.69 mi N of Waycross
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
31.230, -82.350

A tree limb was blown down on Crescent Street. The time of the event was based on radar.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2009Every state in 2009This day in weather historyWarnings in Georgia, August 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 184694, 184697.